Idaho, 2018Debris Flow in Idaho, March 8, 2018
March 8, 2018 · NWS OTX · 1 event in 1 county or zone
The spring-time freeze and thaw cycle along with melting snow saturating the ground created a debris flow made mostly of rocks from a cliff along Interstate 90 east of Coeur D'Alene near 4th of July Pass on the morning of March 8th. The slide blocked both westbound lanes but one lane was opened up by afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The spring-time freeze and thaw cycle along with melting snow saturating the ground created a debris flow made mostly of rocks from a cliff along Interstate 90 east of Coeur D'Alene near 4th of July Pass on the morning of March 8th. The slide blocked both westbound lanes but one lane was opened up by afternoon. Traffic was reduced to one lane for the next 24 hours while clean up occurred. No automobiles were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 8, 9:42 AM PST, 18 minutes earlier.
Area forecast discussion, Mar 8, 9:42 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
942 AM PST Thu Mar 8 2018
.SYNOPSIS...
Wet and windy weather has returned to the Inland NW for the
remainder of the work week. Drier weather should come back for
the weekend and into early next week. Temperatures will slowly
warm, rising into the 50s and lower 60s Sunday through Tuesday. A
return to unsettled weather is expected on Wednesday.
&&
.DISCUSSION...
Minor adjustments to forecast grids to address the break in
sensible weather between one disturbance exiting North Idaho and a
second following not too far behind that is currently working its
way through the west side of the state. As earlier noted the
second round of precipitation, rain in most valleys with snow
over mountains, will be heavier. In addition wind will increase
and be gusty. /Pelatti
&&
.AVIATION...
18Z TAFS: A break in weather between a disturbance exiting North
Idaho and a second disturbance following not too far behind as it
moves through the west side of Washington keeps most TAF sites,
with the exception of KEAT, free of precipitation for short spell
this morning. The the second round of rain, heavier at times,
will arrive this afternoon and likely bring MVFR conditions with
a few hours of LIFR possible. Gusty southwest winds will also
develop this evening for the eastern TAF sites and continue
tonight with some reappearance tomorrow morning. Low level wind
shear may be possible at KEAT late tonight into early tomorrow
morning. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 45 36 45 27 47 30 / 80 50 20 0 0 0
Coeur d'Alene 44 36 43 24 46 28 / 80 90 80 0 0 0
Pullman 48 39 44 29 48 32 / 80 80 50 0 0 0
Lewiston 56 42 53 33 55 36 / 10 20 20 10 0 0
Colville 45 36 47 25 47 27 / 80 70 20 0 0 0
Sandpoint 42 38 43 26 45 27 / 80 90 80 10 0 0
Kellogg 43 35 39 25 44 27 / 80 90 90 10 0 0
Moses Lake 53 34 56 28 55 32 / 50 0 0 0 0 0
Wenatchee 47 32 51 29 50 33 / 40 10 0 0 0 10
Omak 44 33 50 27 47 30 / 80 40 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 8, 5:41 AM PST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
541 AM PST Thu Mar 8 2018
IDZ001-004-WAZ037-038-042-091545-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
541 AM PST Thu Mar 8 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow above 4000 feet with strong winds tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
More snow and wind in the mountains on Friday.
WAZ034-041-043-044-091545-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
541 AM PST Thu Mar 8 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
No hazardous weather is expected at this time.
IDZ002-003-026-027-WAZ031>033-035-036-091545-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-
541 AM PST Thu Mar 8 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Strong southwest winds of 20 to 35 mph will develop this evening
and continue overnight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong winds will continue on Friday morning but diminish by late
afternoon Friday.
Debris Flow, Kootenai
- When
- March 8, 10:00 AM PST to 10:02 AM PST
- Where
- Kootenai County, 4 mi N of Rose Lake to 3.55 mi N of Rose Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.588, -116.471
Idaho State Police reported that a rock slide closed both westbound lanes of Interstate 90 near 4th of July Pass.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, March 8, 20187 injured · $500,000 · 1 event
- Lake-Effect Snow in Ohio, March 8 to 9, 2018$550,000 · 4 events
- Lake-Effect Snow in Pennsylvania, March 8 to 9, 2018$250,000 · 3 events
- Coastal Flood in Maine, March 8, 2018$50,000 · 1 event
- Coastal Flood in New Hampshire, March 8, 2018$25,000 · 1 event
- Frost and Freeze in Alabama, March 8 to 9, 201811 events
- Winter Weather in Tennessee, March 8, 201810 events
- Winter Weather in Pennsylvania, March 8 to 9, 20186 events
- High Wind and Strong Wind in Oregon, March 8, 2018$4,000 · 64 kt wind · 5 events
- High Wind in Washington, March 8, 201870 kt wind · 3 events
- Winter Storm and Winter Weather in West Virginia, March 8 to 9, 20183 events
- Frost and Freeze in Tennessee, March 8 to 9, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744300.